Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 82, NWS Nashville, TN

April 15, 2011Sumner County, Trousdale County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 15, 2011, 8:44 PM CDT for Sumner County, Trousdale County, Wilson County, Tennessee. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2011, 8:44 PM CDT (01:44 UTC)
Expired
Apr 15, 2011, 8:59 PM CDT
In force
15 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Sumner County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 28 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 471 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
471 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WUUS54 KOHX 160144
SVROHX
TNC165-169-189-160215-
/O.NEW.KOHX.SV.W.0082.110416T0144Z-110416T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
844 PM CDT FRI APR 15 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN SUMNER COUNTY IN MIDDLE TENNESSEE...
  NORTHERN WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 915 PM CDT

* AT 840 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE SEVERE
  STORMS EXTENDED FROM GALLATIN TO LEBANON...AND WERE MOVING EAST AT
  50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN WILSON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS LINE OF SEVERE
THUNDERSTORMS...WHICH COULD FLOOD LOW LYING AREAS QUICKLY AND COVER
ROADS WITH WATER. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

&&

LAT...LON 3638 8616 3616 8608 3609 8637 3630 8647
TIME...MOT...LOC 0144Z 249DEG 45KT 3634 8633 3615 8626

$$

FORECASTER: ROSE
1 follow-up statement
018 
WWUS54 KOHX 160159
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
859 PM CDT FRI APR 15 2011

TNC165-169-189-160209-
/O.CAN.KOHX.SV.W.0082.000000T0000Z-110416T0215Z/
TROUSDALE TN-SUMNER TN-WILSON TN-
859 PM CDT FRI APR 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WILSON...SUMNER AND
SOUTHWESTERN TROUSDALE COUNTIES IS CANCELED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

LAT...LON 3638 8616 3616 8608 3609 8637 3630 8647
TIME...MOT...LOC 0159Z 249DEG 45KT 3640 8611 3621 8604

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 7:51 PM CDT, 53 minutes earlier.

Area forecast discussion, Apr 15, 7:51 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
751 PM CDT FRI APR 15 2011

.UPDATE...A COLD FRONT WAS LOCATED JUST WEST OF THE TENNESSEE
RIVER AT 00Z, WITH A BAND OF THUNDERSTORMS OCCURRING JUST AHEAD OF
IT. AS MENTIONED IN A PREVIOUS MESOSCALE UPDATE, THE ATMOSPHERIC
CONDITIONS OVER WESTERN MIDDLE TENNESSEE INDICATE ONE OF THE
GREATEST SEVERE WEATHER THREATS FROM THESE STORMS WILL BE LARGE
HAIL. FURTHER EAST, TOWARD NASHVILLE AND THE I-65 CORRIDOR AND
EASTWARD TO THE CUMBERLAND PLATEAU, THE WIND FIELDS ARE STRONGER AND
DAMAGING WINDS WILL REMAIN A DISTINCT POSSIBILITY WITH ANY SEVERE
STORMS THAT OCCUR IN THOSE LOCATIONS.

EVEN THOUGH GRADIENT WINDS HAVE NOW DIMINISHED SIGNIFICANTLY FROM
WHAT WE WERE OBSERVING EARLIER TODAY, LATEST METAR OBS SHOW GUSTS
ABOVE 30 MPH OCCURRING BEHIND THE COLD FRONT. THUS, WE MAY NEED TO
EXTEND THE WIND ADVISORY PAST MIDNIGHT, TO COVER THIS EXPECTED
POST-FRONTAL INCREASE IN WIND LATE TONIGHT.

GRIDS HAVE BEEN UPDATED TO MORE CLOSELY REFLECT CURRENT TEMP/DEW
POINT/WIND FIELDS, BUT NO ZFP UPDATE IS REQUIRED. WILL PROBABLY
ISSUE AN UPDATED SET OF GRIDS AND A NEW ZFP AT 9PM, OR SHORTLY
AFTERWARDS, TO ADJUST POP/PRECIP GRIDS WITH MOVEMENT OF COLD FRONT
AND MAKE ANY ADJUSTMENTS PERTINENT FOR ANY SVR WX WATCHES.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

19
Hazardous weather outlook, Apr 15, 4:50 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
450 PM CDT FRI APR 15 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-161100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
450 PM CDT FRI APR 15 2011

...TORNADO WATCH IN EFFECT UNTIL 9 PM CDT TONIGHT FOR WESTERN
MIDDLE TENNESSEE...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT
FOR LOCATIONS GENERALLY ALONG AND WEST OF A CLARKSVILLE TO
LAWRENCEBURG LINE...A TORNADO WATCH IS IN EFFECT UNTIL 9 PM
CDT TONIGHT. SEVERE THUNDERSTORMS THAT DEVELOP GENERALLY WITHIN
THIS AREA WILL HAVE THE POTENTIAL OF DEVELOPING TORNADOES WITH
LITTLE OR NO ADVANCED WARNING.

FOR OTHER LOCATIONS ACROSS MIDDLE TENNESSEE...THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS TONIGHT. THESE STORMS MAY PRODUCE
DAMAGING WINDS AND BRIEF HEAVY RAINFALL ALONG WITH FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES. ISOLATED TORNADOES FORMING ACROSS
THESE LOCATIONS COULD ALSO OCCUR.

NON THUNDERSTORM STRONG SURFACE WIND GUSTS OF UP TO 50 MPH WILL
BE POSSIBLE THROUGH MIDNIGHT ACROSS ALL OF MIDDLE TENNESSEE.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED. SPOTTER REPORTS
WILL BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Local storm report, Apr 15, 3:21 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
321 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND DMG GALLATIN                36.38N 86.45W
04/15/2011                   SUMNER             TN   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES WERE DOWNED ACROSS THE
            COUNTY...WITH A COUPLE OF TREES DOWNED ON TOP OF HOUSES.

&&

31
Local storm report, Apr 15, 3:24 PM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
324 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     1 SE CROSS PLAINS       36.53N 86.67W
04/15/2011                   ROBERTSON          TN   TRAINED SPOTTER

            TRAINED SPOTTER RPTS TREES UPROOTED AND PATIO FURNITURE
            BLOWN ACROSS ROADS.

0100 PM     NON-TSTM WND DMG GALLATIN                36.38N 86.45W
04/15/2011                   SUMNER             TN   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES WERE DOWNED ACROSS THE
            COUNTY...WITH A COUPLE OF TREES DOWNED ON TOP OF HOUSES.

0130 PM     NON-TSTM WND DMG MURFREESBORO            35.85N 86.39W
04/15/2011                   RUTHERFORD         TN   TRAINED SPOTTER

            SPOTTER REPORTS NUMEROUS LARGE TREE LIMBS HAVE BEEN BLOWN
            DOWN IN THE MURFREESBORO AREA. SPOTTER ESTIMATES WIND
            GUSTS OF BETWEEN 50 AND 55 MPH.

0130 PM     NON-TSTM WND DMG NASHVILLE               36.17N 86.78W
04/15/2011                   DAVIDSON           TN   EMERGENCY MNGR

            WINDOWS IN HIGH RISE APARTMENTS BROKEN ALONG A TWO BLOCK
            STRETCH DOWNTOWN

0130 PM     NON-TSTM WND DMG NASHVILLE               36.17N 86.78W
04/15/2011                   DAVIDSON           TN   EMERGENCY MNGR

            EMA REPORTS ABOUT 20 TREES BLOWN DOWN ACROSS DAVIDSON
            COUNTY.

0142 PM     NON-TSTM WND GST MURFREESBORO            35.85N 86.39W
04/15/2011  U0.00 MPH        RUTHERFORD         TN   TRAINED SPOTTER

            TREE BLOWN DOWN ON A HOUSE AT EWING BLVD AND A TREE BLOWN
            DOWN ON A CAR ALONG NORTH WALNUT ST.

0250 PM     NON-TSTM WND DMG LEBANON                 36.21N 86.32W
04/15/2011                   WILSON             TN   TRAINED SPOTTER

            TREE BLOWN DOWN IN LEBANON.

&&

31
Local storm report, Apr 15, 5:17 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
517 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG PORTLAND                36.59N 86.52W
04/15/2011                   SUMNER             TN   TRAINED SPOTTER

            TREE BLOWN DOWN AT CORNER OF SOUTH RUSSEL AND EAST
            LONGVIEW.

&&

21
Special weather statement, Apr 15, 8:08 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
808 PM CDT FRI APR 15 2011

TNZ005-006-022>024-056-160145-
BENTON-HOUSTON-HUMPHREYS-MONTGOMERY-PERRY-STEWART-
808 PM CDT FRI APR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
MONTGOMERY...PERRY AND STEWART COUNTIES...

AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF DOVER TO 10 MILES NORTHWEST OF PARSONS...OR ALONG A LINE EXTENDING
FROM 11 MILES NORTHWEST OF DOVER TO 20 MILES SOUTH OF CAMDEN...MOVING
EAST AT 35 MPH.

THESE STORMS WILL BE NEAR...
  DOVER BY 815 PM CDT.
  NEW JOHNSONVILLE BY 820 PM CDT.
  TENNESSEE RIDGE BY 825 PM CDT.
  WAVERLY BY 830 PM CDT.

UP TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

21
Local storm report, Apr 15, 8:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
833 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             2 ENE BRENTWOOD         36.01N 86.75W
04/15/2011  E1.00 INCH       WILLIAMSON         TN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED BY SPOTTER NEAR BRENTWOOD.

&&

DMASSIE
Local storm report, Apr 15, 8:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
836 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             7 E GALLATIN            36.38N 86.33W
04/15/2011  E0.75 INCH       SUMNER             TN   COUNTY OFFICIAL

            SUMNER COUNTY EMA REPORTS 3/4 INCH HAIL AT CASTALIAN
            SPRINGS

&&

DMASSIE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:14 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner16 min
Apr 15, 7:39 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson36 min
Apr 15, 7:41 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury34 min
Apr 15, 8:08 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Williamson, Wilson37 min
Apr 15, 8:13 PM CDTSevere Thunderstorm WarningOHXStewart47 min
Apr 15, 8:37 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale38 min
Apr 15, 9:08 PM CDTSevere Thunderstorm WarningOHXClay, Macon22 min
Apr 15, 9:32 PM CDTRiver Flood WarningOHXBedford6 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.